My combination was Topamax 250mg and Wellbutrin.
Migraine/Headache forum moderator
I'm taking Topamax -- 100mg twice a day. I also take Elavil -- 175mg at night and Zoloft -- 100mg a day. What side effects are you having? I've heard from others who have had crying spells with Topamax. I did, too at my present dose.That's when my doctor prescribed Zoloft. He said it's an antidepresant that is also used for migraine prevention. I still don't have good control. I know of another migrainer who's taking 200mg Topamax twice a day. When I see my doc next time, I will ask if he thinks a higher dose will help.
Nance, I know of two reasons for starting you on a low dose. (1) A low dose might work for you, and it's better if you don't need a whole lot of medicine. (2) Working up to a higher dose, slowly, helps your body get used to the medicine gradually and reduces the chance of side effects.
I'm still having daily migraines. Fortunately, most of the time I can tolerate them. Only 1 or 2 times a week do I have to resort to escaping to a dark and quiet room.
I have a question. I am new here - 2nd day. I would like some info on a subject and have tried twice to post a new topic. Both times it appears to be just a posting even though I am hitting the "new topic" bar. What am I doing wrong??
Iam new to this site Iam glad to see Iam not alone I love being on topamax I lived with migraines for as long as I can remember so this is a life saver for me I do not like the side effects I was starting to think it was all in my head. I would like to know if anyone out there that still has break through headaches are they more powerful and do they last longer.
I just began increasing my Topamax dose again. I've been taking 100mg twice a day for a few months. I'm still having lots of migraines, (nearly every day).
But I can't really say if they're more severe than before Topamax, because: Before Topamax, I was taking Depakote, with excellent migraine control. (Only 1 or 2 migraines a month.) But I was having really bad short term memory loss. Stopping the Depakote helped my memory, but the migraines came back really often.
I saw my doc a couple of days ago and he's having me add 50mg Topamax in the morning for a couple of weeks, then add 50mg at night, also. We are both hoping that helps. He is also having me taper off the Zoloft. I started taking that about a month after I started the Topamax because I was having crying spells, like quite a few people here have mentioned. Well, he showed me a printout that says Zoloft can have the side effect of migraines! So I agreed pretty fast to stop taking that! It's probably one of those side affects that can go either way. For many people, it HELPS migraines, and for a few, it agravates them. He's thinking about what to replace it with. In the meantime, I'm researching several antidepressants myself.
I also take Elavil, 175mg daily. Reducing that had no effect on my memory, so we kept it.
Carolyn (And All)
I have recently just started taking Topamax AGAIN, and I am really struggling with the side effects, as I have fallen to my worse trait...my impatience and tapered too quickly!!!
Sara, Sara, Sara......I'm not going to make fun of your post......But.........don't you think you should back off a little on your dope a max? Maybe you went up to 200mg just a little too quickly?
Ok, That was for Sara!
I have my prescription form. Personally, the main side affect I've had with Topamax is the crying spells! Drives my husband nuts!
As far as eye problems goes, my form says "Seek immediate medical attention if any of these RARE eye problems occur: SUDDEN vision change/blurred vision, eye pain or redness."
And "loss of appetite and weight loss may occur." is also listed.
I had spinal surgery a few months ago. I didn't know it then, but one of my medicines caused my taste to be "off." The only things that tasted the way they were supposed to were juice and canned fruit. But, since I needed to lose some weight, and I was bedridden anyway, it wasn't a big problem. By the time I was ready to start getting up and around, I was done with that medicine and my appetite returned. But because of that experience, I can really relate to the problem of not having an appetite. My husband kept cooking, and kept trying to get me to eat, but how can you eat when nothing appeals to you?
I think a good approach would be to make sure you are consuming calorie rich foods when you DO eat. Get some high calorie shakes like you see advertised on TV. Or make your own with fresh bananas and ice cream. Try to drink a shake whenever you take your medicine. Spread a bagel with nutrition packed peanut butter. Munch on raisins, walnuts, & almonds throughout the day. Have something at your fingertips all day long.
If you don't already, start taking a good multi-vitamin. And ask your doctor for any other ideas (s)he might have. Your local community hospital might have a dietician or nutritionist who can help you also.
Keep us "posted"
I visited my doctor as well as posting a message which resulted in some really good suggestions including not increasing the dosage until the side effects have subsided. The side effects I'm left with are nausea, weight loss, emotional problems, change of taste, and foggy brain / memory loss. I'm up to 125 mg / day. At 100 mg / day I didn't have the foggy brain / memory loss problems and emotional problems so I may go back to 125 mg. I find the brain challenges the worst because someone will ask you a question and you'll know the answer but it won't come out. It's also embarrassing to start crying at work because someone says the wrong thing to me.
My headaches haven't got any better, in fact they're worse. When I was on neurontin I had headaches 5 out of 7 days. The neurologist felt that this could be reduced with Topamax. My GP says that when the headaches go it will be a slow going to sleep of the headaches but I don't know if I have the patience to wait for that.
I was on a really low dose of Topamax a couple of years ago and had no problems. It seems to be the higher dose. I now know why it has been nick-named dopa-max by some people.
I really think you increased your dose too quickly. I know it's really hard to stay at a low dose if you're still having migraines. But going up gradually is supposed to lessen the chance of bad side effects. Many neurologists prescribe an antidepressant in addition to an anti-spasmodic. Some also prescribe a beta-blocker and/or a calcium channel blocker, two drugs whose initial speciality was for blood pressure control. Talk to your doctor. See if (s)he thinks dose changes or additional meds might be in order.
Hello again, Dink.
Topamax is a drug that can affect people in a variety of ways. Some people get drowsiness, some people have trouble sleeping. It's a good sign that you were doing well during the first 4 to 6 weeks. You're probably right that you're probably ready for an increase in the dose. You should let your doctor know that you're having weight loss because of loss of appetite, though. If you're thin already, that could present a problem. I've suggested to others that when you DO eat, make those calories count! When you have a glass of milk, blend a banana into it first. Add a scoop of ice cream, too. You might enjoy those shakes they advertise for people who are not trying to lose weight. (Ensure?) Try adding peanut butter and raisins to a bagel at breakfast instead of just a slice of toast. I know it's hard to do things like that if you have little appetite. Your doctor might have something he can do for you.
I've been fortunate with Topamax. I've had none of the tingling that some people describe. I was already taking Amitritypline and my doctor added the Topamax. I'm now up to 150mg twice a day.
Keep us posted.
My neurologist explained that the tingling in extremities is a depletion of Potassium. He suggested eating Bananas or taking a potassium supplement if the tingling got really bad.
I think you're doing it right. Going up really slowly. I found out the hard way that increasing too fast ends up in some really adverse side effects. The neurologist originally told me to increase by 25 mg each week but that's how I got in trouble.